Menu: Home :: go to Journal :: switch to Russian :: switch to English
You are here: all Journals and Issues→ Journal→ Issue→ Article

Existence and stability of periodic solutions in a neural field equation


We study the existence and linear stability of stationary periodic solutions to a neural field model, an intergo-differential equation of the Hammerstein type. Under the assumption that the activation function is a discontinuous step function and the kernel is decaying sufficiently fast, we formulate necessary and sufficient conditions for the existence of a special class of solutions that we call 1-bump periodic solutions. We then analyze the stability of these solutions by studying the spectrum of the Frechet derivative of the corresponding Hammerstein operator. We prove that the spectrum of this operator agrees up to zero with the spectrum of a block Laurent operator. We show that the non-zero spectrum consists of only eigenvalues and obtain an analytical expression for the eigenvalues and the eigenfunctions. The results are illustrated by multiple examples.


nonlinear integral equations, sigmoid type nonlinearities, neural field model, periodic solutions, block Laurent operators

Full-text in one file









[1] Shun-ichi Amari, “Dynamics of pattern formation in lateral-inhibition type neural fields”, Biological Cybernetics, 27:2 (1977), 77–87. [2] S. Coombes, “Waves, bumps, and patterns in neural field theories”, Biological Cybernetics, 93:2 (2005), 91–108. [3] B. Ermentrout, “Neural networks as spatio-temporal pattern-forming systems”, Reports on Progress in Physics, 61:4 (1998), 353–430. [4] S. Coombes, P. Beim Graben, R. Potthast, J. Wright, Neural Fields: Theory and Applications, Springer, 2014. [5] R. Potthast, P. Beim Graben, “Existence and properties of solutions for neural field equations”, Mathematical Methods in the Applied Sciences, 33:8 (2010), 935–949. [6] B. Ermentrout, “The analysis of synaptically generated traveling waves”, Journal of Computational Neuroscience, 5:2 (1998), 191–208. [7] S. Coombes, H. Schmidt, “Neural fields with sigmoidal firing rates: approximate solutions”, Discrete and Continuous Dynamical Systems, 28:4, Trends and Developments in DE/Dynamics (2010), 1369–1379. [8] E.P. Krisner, “Periodic solutions of a one dimensional wilson-cowan type model”, Electronic Journal of Differential Equations, 102 (2007), 1–22. [9] C.R. Laing, W.C. Troy, B. Gutkin, B. Ermentrout, “Multiple bumps in a neuronal model of working memory”, SIAM Journal on Applied Mathematics, 63:1 (2002), 62–97. [10] A. Oleynik, A. Ponosov, V. Kostrykin, A.V. Sobolev, “Spatially localized solutions of the hammerstein equation with sigmoid type of nonlinearity”, Journal of Differential Equations, 261:10 (2016), 5844–5874. [11] A.J. Elvin, C.R. Laing, R.I. McLachlan, M.G. Roberts, “Exploiting the hamiltonian structure of a neural field model”, Physica D: Nonlinear Phenomena, 239:9 (2010), 537–546. [12] L.P. Sil’Nikov, “A case of the existence of a denumerable set of periodic motions”, Sov. Math. Dokl., 6 (1965), 163–166. [13] L.P. Sil’Nikov, “A contribution to the problem of the structure of an extended neighborhood of a rough equilibrium state of saddle-focus type”, Mathematics of the USSR-Sbornik, 10:1 (1970), 91. [14] P. Glendinning, C. Sparrow, “Local and global behavior near homoclinic orbits”, Journal of Statistical Physics, 35:5 (1984), 645–696. [15] R.L. Devaney, “Homoclinic orbits in hamiltonian systems”, Journal of Differential Equations, 21:2 (1976), 431–438. [16] Paul C. Bressloff, “Spatiotemporal dynamics of continuum neural fields”, Journal of Physics A: Mathematical and Theoretical, 45:3 (2011), 033001. [17] J. Wyller, P. Blomquist, G. T. Einevoll, “Turing instability and pattern formation in a twopopulation neuronal network model”, Physica D: Nonlinear Phenomena, 225:1 (2007), 75–93. [18] E.P. Krisner, “The link between integral equations and higher order odes”, Journal of Mathematical Analysis and Applications, 291:1 (2004), 165–179. [19] S. Coombes, M.R. Owen, “Evans functions for integral neural field equations with heaviside firing rate function”, SIAM Journal on Applied Dynamical Systems, 3:4 (2004), 574–600. [20] P. Blomquist, J. Wyller, G.T. Einevoll, “Localized activity patterns in two-population neuronal networks”, Physica D: Nonlinear Phenomena, 206:3 (2005), 180–212. [21] A. Oleynik, J. Wyller, T. Tetzlaff, G.T. Einevoll, “Stability of bumps in a two-population neuralfield model with quasi-power temporal kernels”, Nonlinear Analysis: Real World applications, 12:6 (2011), 3073–3094. [22] E. Burlakov, A. Ponosov, J. Wyller, “Stationary solutions of continuous and discontinuous neural field equations”, Journal of Mathematical Analysis and Applications, 444:1 (2016), 47–68. [23] A. Oleynik, V. Kostrykin, A. Sobolev, “Lyapunov Stability of Bumps in of One-Population Neural Field Equation”, Work in Progress, 2015. [24] A. Oleynik, A. Ponosov, J. Wyller, “On the properties of nonlinear nonlocal operators arising in neural field models”, Journal of Mathematical Analysis and Applications, 398:1 (2013), 335–351. [25] I. Gohberg, S. Goldberg, M.A. Kaashoek, Classes of Linear Operators. V. 63, Birkhäuser, Basel-Boston-Berlin, 2013. [26] A. Frazho, W. Bhosri, An Operator Perspective on Signals and Systems. V. 204: Operator Theory: Advances and Applications, Birkhäuser, Basel-Boston-Berlin, 2010, 429 pp. [27] C.V.M. van der Mee, S. Seatzu, G. Rodriguez, “Spectral factorization of bi-infinite multi-index block Toeplitz matrices”, Linear Algebra and its Applications, 343 (2002), 355–380. [28] L. Reichel, L.N. Trefethen, “Eigenvalues and pseudo-eigenvalues of Toeplitz matrices”, Linear Algebra and its Applications, 162 (1992), 153–185. [29] R. Denk, M. Möller, C. Tretter, “The Spectrum of the Multiplication Operator Associated with a Family of Operators in a Banach Space”, Operator Theory in Krein Spaces and Nonlinear Eigenvalue Problems. V. 162: Operator Theory: Advances and Applications, Birkhäuser, Basel-Boston-Berlin, 2005, 103–116. [30] O. Toeplitz, “Zur theorie der quadratischen und bilinearen formen vonunendlichvielen veränderlichen”, Mathematische Annalen, 70:3 (1911), 351–376. [31] M. Lindner, “Fredholmness and index of operators in the wiener algebra are independednt on the underlying space”, Operators and Matrices, 2:2 (2008), 297–306. [32] M. Seidel, “Fredholm theory for band-dominated and related operators: a survey”, Linear Algebra and its Applications, 445 (2014), 373–394. [33] V. Kostrykin, A. Oleynik, “On the existence of unstable bumps in neural networks”, Integral Equations and Operator Theory, 75:4 (2013), 445–458.



Section of issue

Scientific articles

Для корректной работы сайта используйте один из современных браузеров. Например, Firefox 55, Chrome 60 или более новые.